(HealthDay News) — Immune checkpoint inhibitor (ICI) treatment is associated with increased cardiac events among patients with lung cancer and malignant melanoma, according to a study published online in the European Heart Journal.

Maria D’Souza, MD, from the Copenhagen University Hospital Herlev-Gentofte in Denmark, and colleagues examined the risk for cardiac events or cardiovascular death in consecutive patients with lung cancer or malignant melanoma in 2011 to 2017 in Denmark. Data were included for 25,573 patients with lung cancer, of whom 743 were treated with programmed cell death-1 inhibitors (PD1i), and 13,568 patients with malignant melanoma, of whom 145 received PD1i and 212 received cytotoxic T-lymphocyte-associated protein-4 inhibitor (CTLA-4i) treatment.

The researchers found that the 1-year absolute risk for cardiac events was 9.7% among PD1i-treated patients with lung cancer. The 1-year risks were 6.6 and 7.5% for patients with malignant melanoma treated with PD1i and CTLA-4i, respectively. Patients with versus without ICI treatment had higher hazard rates of cardiac events. The hazard ratios were 2.14, 4.30, and 4.93 for patients with lung cancer and those with malignant melanoma treated with PD1i and CTLA-4i, respectively, within 6 months from first ICI administration. The hazard ratios were 2.26 and 3.48 for patients with lung cancer and those with malignant melanoma, respectively, receiving CTLA-4i after 6 months.


Continue Reading

“Previous studies have shown that most adverse side effects that affect the heart occur early after treatment has started, within the first few weeks or months,” D’Souza said in a statement. “However, our results suggest that an increased risk of heart problems continues beyond the initial 6 months.”

Several authors disclosed financial ties to the pharmaceutical industry.

References

D’Souza M, Nielsen D, Svane IM, et al. The risk of cardiac events in patients receiving immune checkpoint inhibitors: a nationwide Danish study. Eur Heart J.


Totzeck M, Lutgens E, Neilan TG, et al. Are we underestimating the potential for cardiotoxicity related to immune checkpoint inhibitors? Eur Heart J. doi:10.1093/eurheartj/ehaa959